New York, 2009

Flash Flooding and Flooding in New York, July 29 to 31, 2009

July 29 to 31, 2009 · NWS ALY · 11 events in 5 counties and zones

The combination of a slow moving cold front approaching from the west, and an abundantly moist and warm air mass in place, led to the development of numerous showers and thunderstorms across eastern New York and western New England during Wednesday afternoon and evening on July 29th. Some of the thunderstorms were severe, producing isolated damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.5 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of a slow moving cold front approaching from the west, and an abundantly moist and warm air mass in place, led to the development of numerous showers and thunderstorms across eastern New York and western New England during Wednesday afternoon and evening on July 29th.

Some of the thunderstorms were severe, producing isolated damaging winds. In addition, several clusters of thunderstorms moved slowly, and trained across the same areas for several hours, producing torrential rainfall and resulting in significant flash flooding.

Trained spotters measured rainfall amounts of 4 to 7 inches within the most persistent thunderstorms over a 3 to 6 hour period, particularly near Kinderhook, and adjacent areas of northern Columbia and southern Rensselaer Counties. In addition to widespread flash flooding, the Kinderhook Creek also overflowed its banks, resulting in additional flash flooding.

As a result of the flooding, Amtrak train service was suspended early Thursday morning on July 30th between the Rensselaer Rail Station and Penn Station, in order for track and signal systems to be examined for flood damage in Hudson. The rail service resumed by early Thursday afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 29, 12:36 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 29, 12:36 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
136 PM EDT WED JUL 29 2009

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL REMAIN ANCHORED ACROSS THE
GREAT LAKES MUCH OF THIS WEEK. A SOUTHWEST FLOW ON THE EASTERN SIDE
OF THIS TROUGH WILL KEEP WARM AND HUMID CONDITIONS ACROSS THE
REGION. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON THROUGH TONIGHT AS LOW PRESSURE AND A COLD FRONT MOVE
ACROSS OUR REGION FROM THE WEST...AND AGAIN FRIDAY AFTERNOON INTO
FRIDAY NIGHT AS ANOTHER WAVE OF LOW PRESSURE MOVES ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH 634 HAS BEEN ISSUED. BIG STORMS
DEVELOPED IN EASTERN PA...AND ARE MOVING TOWARD PARTS OF THE
CATSKILLS AND MID HUDSON VALLEY. ATMOSPHERE IN NORTHERN PART OF
THE WATCH NOT AS UNSTABLE...BUT ATMOSPHERE STILL MODIFYING...AND
18Z SOUNDING WILL BE AVAILABLE THIS AFTERNOON. AREA OF RAIN HAS A
MORE STRATIFORM WITH EMBEDDED CONVECTIVE CELLS LOOK ON THE
NORTHERN EDGE...BUT AGAIN...SOME CONVECTION COULD FORM ON THE
LEADING EDGE...SO WILL WATCH IT CLOSELY. FLASH FLOOD THREAT ALSO
CONTINUES.

PREVIOUS AFD BELOW...

SYSTEM STILL HEADED IN OUR DIRECTION FROM THE SOUTHERN
APPALACHIANS AND OH VALLEY. QUITE A WALL OF RAIN TO THE
WEST...AND CLOUD COVER SPREADING ACROSS THE REGION NOW. AREAS OF
EASTERN NY THROUGH PARTS OF THE BERKSHIRES INTO SOUTHERN VT WILL
SEE THE MOST SUN. BASED ON SATELLITE AND RADAR...SOME UPWARD
ADJUSTMENTS TO TEMPERATURES IN AREAS THAT WILL SEE SUN...AND MINOR
DOWNWARD ADJUSTMENTS IN AREAS THAT WILL SEE MORE CLOUDS AND RAIN.
SOME ISOLATED SHOWERS AND STORMS HAVE ALREADY OCCURRED IN PARTS OF
THE CATSKILLS THIS MORNING...AND AREA 12Z SOUNDINGS SHOW
WIDESPREAD INSTABILITY AND INCREASING MOISTURE THROUGH THIS
AFTERNOON AND EVENING.

NOTICED CONVECTIVE TRIGGER TEMPERATURES MAY BE TOUGH TO ATTAIN
ACROSS THE REGION...BUT STILL...DECENT POSITIVE CAPES IN PLACE
OVER THE REGION WILL STILL SUPPORT CONVECTION...ESPECIALLY ALONG
THE LEADING EGE OF THE MAIN SHIELD OF RAIN. LOW/MID LEVEL JET
SEGMENT WILL STRENGTHEN AS IT TRACKS NORTH AND NORTHEAST THROUGH
PARTS OF OUR REGION AND INTO NEW ENGLAND. SPEED CONVERGENCE AND A
BOUNDARY LAYER THETA E BOUNDARY WILL PROVIDE SOME ENHANCED
FORCING...WITHIN A REGION OF 2-3 SD ABOVE NORMAL PWATS OVER THE
REGION...FOR LOCALIZED FLASH FLOOD THREAT THROUGH TONIGHT. SEVERE
WEATHER POTENTIAL SEEMS LIMITED DUE TO A LITTLE LESS INSTABILITY
THAN ORIGINALLY FORECASTED...AND HIGH WET BULB ZERO LEVELS.
BUT...SOME OF THE STRONGER MIDLEVEL WINDS COULD MIX DOWN IN A
HEAVIER DOWNPOUR. SO ISOLATED DAMAGING WINDS AND SMALL HAIL ARE
POSSIBLE...ESPECIALLY FROM EAST OF LAKE GEORGE THROUGH VT AND THE
NORTHERN BERKSHIRES...WHERE BEST INSTABILITY SHOULD EXIST. VIL OF
THE DAY IS IN THE RANGE OF 55-60.

NEWEST GUIDANCE SUGGESTS HEAVIEST RAIN COULD BE FOCUSED IN THE
ADIRONDACKS...WHICH IS TYPICAL IN SOUTH TO SOUTHWEST MIDLEVEL
FLOW. SOME PARTS OF THE ADIRONDACKS ARE NOT IN THE FLASH FLOOD
WATCH. HOWEVER...BEST CONVECTIVE POTENTIAL AND TRAINING OF
CONVECTION POTENTIAL LOOKS TO BE SOUTH AND EAST OF THE
ADIRONDACKS...SO KEEPING FLASH FLOOD WATCH AS IS. CANNOT RULE OUT
LOCALIZED FLASH FLOODING ANYWHERE IN THE AREA...INCLDUING HERKIMER
AND HAMILTON COUNTIES...BUT WILL BE VERY LOCALIZED...AND ANY MORE
WIDESPREAD HEAVY RAIN WOULD BE PROBABLY RESULT IN MORE OF THE
URBAN AND SMALL STREAM TYPE OF FLOODING.

STAY TUNED...AS RADAR AND SATELLITE TRENDS WILL BE WATCHED
CAREFULLY FOR CHANGES IN THE EXPECTED MODE OF CONVECTION.

PREVIOUS AFD BELOW...

HAVE ISSUED A FLASH FLOOD WATCH FROM NOON TODAY THROUGH 6 AM
THURSDAY FOR ENTIRE FA...EXCLUDING HERKIMER AND HAMILTON COUNTIES.
ECMWF AND GFS NEARLY IDENTICAL ON AXIS OF HEAVIEST RAINFALL AND
HAVE USED THIS AS THE BASIS FOR THE WATCH. THE AXIS OF HEAVIEST
RAINFALL AT THIS TIME APPEARS TO BE FROM THE EASTERN CATSKILLS
THROUGH THE GREATER CAPITAL DISTRICT AND TACONICS TO SOUTHERN
VERMONT AND THE BERKSHIRES. THERE IS ALSO THE POTENTIAL THAT A
FEW STORMS MAY PRODUCE STRONG GUSTY WINDS THIS AFT INTO THIS EVNG
AS LOW LEVEL JET OF 40-45 KTS IN CLOSE PROXIMITY ACRS NRN NJ TO S
CNTRL NEW ENG AND LAPSE RATES STEEPEN SHARPLY. HAIL NOT A CONCERN
AT THIS TIME AS WBZ HEIGHTS RISE TO 12-14 KFT ACRS BULK OF FA.
PWATS RISE ABOVE 2 INCHES ACROSS EASTERN HALF OF FA LATE THIS AFT
AND TONIGHT...AS RELATIVELY STRONG LOW LEVEL SOUTHWEST FLOW WITH
H8 JET JUST SOUTH OF FA AT 00Z THU LIFTS THRU FAR ERN PTN OF FA BY
06Z THURSDAY. WITH COLD FRONT SLIDING FROM NORTHWEST TO SOUTHEAST
AND THUNDERSTORMS MOVING FROM SOUTHWEST TO NORTHEAST EXPECT
SIGNIFICANT TRAINING ESPECIALLY GIVEN PWATS...EXTREMELY STRONG
THETA E RIDGE H10-H8 ACRS SRN HLF OF FA AND K INDEX VALUES IN THE
MID TO UPPER 30S AS WELL AS STRONG SPEED CONVERGENCE IN THE LOWER
TO MID LEVELS. HAVE SLIGHT CHC TO CHC THIS MRNG WITH LIKELY TO
CAT POPS FROM THIS AFT THROUGH MUCH OF TONIGHT ACRS ENTIRE FA WITH
CHC POPS LATE TNGHT WRN THIRD OF FA. HAVE HIGHS TDY SIMILAR THOSE
FROM PREVIOUS NIGHTS FORECAST AS RAPID ONSET OF CLOUDS AND PCPN
WILL CAP TEMPS IN MOST AREAS TO THE UPPER 70S TO LOWER 80S WITH
LOWS ON TONIGHT IN THE UPPER 50S TO UPPER 60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
AFTER SOME LINGERING SCATTERED SHOWERS OR THUNDERSTORMS THURSDAY
MORNING...FA TEMPORARILY DRIES OUT THURSDAY AFTERNOON AND
THURSDAY NIGHT AS A WEAK RIDGE OF HIGH PRESSURE BUILDS ACROSS FA
AND SUBSIDENCE TAKES HOLD. HIGHS ON THURSDAY WILL BE IN THE UPPER 70S
TO MID 80S WITH LOWS THU NGHT IN THE MID 50S TO MID 60S.

ON FRIDAY IT APPEARS THAT ANOTHER ROUND OF HEAVY RAIN MAY OCCUR AS
POPS INCREASE THROUGHOUT THE DAY ON FRIDAY AS A TROUGH APPROACHES.
THERE ARE SOME INDICATIONS THAT PCPN ON FRI HAS THE POTENTIAL TO
PRODUCE EVEN GREATER RAINFALL RATES IN SOME AREAS AS H10-H8 THETA
E RIDGE EVEN STRONGER THAN TODAY...K INDEX VALUES APPROACH 40 ACRS
SRN PTN OF FA...LIS DROP TO -2 TO -6 FRI AFT...SFC DEWPOINTS RCH
70 TO NEAR 80 AND PWATS WELL ABOVE 2 INCHES. THE PCPN TOTALS
THOUGH MAYBE LOWER AS WAVE OF LOW PRESSURE MOVES FASTER THAN THAT
IMPACTING THE AREA TODAY. PCPN SHOULD TAPER OFF QUICKLY THE SECOND
HALF OF FRI NGHT AS HIGH PRESSURE STARTS TO BUILD IN AT THE SFC.
EXPECT HIGHS ON FRI IN THE MID 60S TO LOWER 80S IN MOST PLACES AND
LOWS FRIDAY NIGHT GENERALLY IN THE UPPER 50S TO UPPER 60S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
SAT-SUN...AT THIS POINT...LOOKS LIKE THE BETTER DAY SHOULD BE
SAT...AS YET ANOTHER SHORTWAVE AND ATTENDANT SFC FRONT PASSES
THROUGH ON SUNDAY. SO...WILL INTRODUCE CHC POPS FOR SUN AFTERNOON
INTO SUN NT. AS FOR TEMPS...LOOKS LIKE LOWER/MID 80S WITHIN THE
VALLEYS FOR SAT...WITH 75-80 ACROSS MOST HIGHER ELEVATIONS...WITH
OVERNIGHT MINS BOTH SAT NT AND SUN NT GENERALLY RANGING FROM THE 50S
ACROSS MUCH OF THE NORTH COUNTRY/DACKS AND WESTERN NEW ENG...TO THE
LOWER 50S ACROSS THE HUDSON RIVER VALLEY.

MON-WED...BEST CHC FOR SHOWERS DURING THIS TIME FRAME APPEARS TO BE
TUE AS ANOTHER FRONT POTENTIALLY CROSSES THE REGION. WILL MAINTAIN
SLIGHT CHC POPS FOR THIS PERIOD...WITH BEST CHC FOR TUE. EXPECT MAX
TEMPS TO GENERALLY REACH THE LOWER/MID 70S ACROSS HIGHER
ELEVATIONS...WITH UPPER 70S TO LOWER 80S IN MOST VALLEYS DURING THIS
TIME FRAME...WITH OVERNIGHT MINS MAINLY IN THE 50S TO LOWER 60S.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING...AND WILL
BECOME MORE WIDESPREAD THROUGH THE AFTERNOON AND EVENING. CURRENT
HAZY CONDITIONS WILL CONTINUE...AND MVFR VISIBILITIES AND
CEILINGS WILL BE FURTHER RESTRICTED BY THE SHOWERS AND
THUNDERSTORMS...AT SOME TIMES TO IFR. SHOWERS WILL BECOME MORE
SCATTEREDF AFTER 04-06Z...BUT CLOUDS AND FOG WILL
PERSIST...CONTINUING THE MVFR/IFR CONDITIONS THROUGH THE NIGHT AND
INTO TOMORROW MORNING.

SOUTH WINDS WILL CONTINUE AT AROUND 10 KT...GUSTING NEAR 20 KT AT
TIMES AT ALB. WINDS COULD GUST UP TO 35 KT IN THUNDERSTORMS AT ALB
AND POU. ONCE SHOWERS BECOME MORE SCATTERED TONIGHT...SOUTH WINDS
WILL DIMINISH TO 5 KT OR LESS...AND SHIFT TO WEST AND NORTHWEST BY
12Z.

OUTLOOK...
THU...MVFR/IFR EARLY BCMG VFR...SLGT CHC SHRA/TSRA.
FRI...VFR/MVFR...CIG/VIS...CHC SHRA/TSRA.
SAT...VFR...NO SIG WX.
SUN...VFR/MVFR...CIG/VIS...CHC SHRA/TSRA.
MON...VFR...NO SIG WX.

&&

.FIRE WEATHER...
WET FLAG CONDITIONS EXPECTED THIS AFTERNOON THROUGH TONIGHT.

AN UPPER LEVEL TROUGH WILL REMAIN ANCHORED ACROSS THE
GREAT LAKES MUCH OF THIS WEEK. A SOUTHWEST FLOW ON THE EASTERN SIDE
OF THIS TROUGH WILL KEEP WARM AND HUMID CONDITIONS ACROSS THE
REGION. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON THROUGH TONIGHT AS LOW PRESSURE AND A COLD FRONT MOVE
ACROSS OUR REGION FROM THE WEST...AND AGAIN FRIDAY AFTERNOON INTO
FRIDAY NIGHT AS ANOTHER WAVE OF LOW PRESSURE MOVES ACROSS THE REGION.

RELATIVE HUMIDITY VALUES WILL ONLY DROP TO 55 TO 75 PERCENT
TODAY...RECOVER TO NEAR 100 PERCENT TONIGHT AND DROP TO 55 TO 75
PERCENT ON THURSDAY.

WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 10 MPH TODAY...SOUTH
AROUND 5 MPH TONIGHT...AND SOUTHWEST TO WEST AT 5 TO 10 MPH ON
THURSDAY.

&&

.HYDROLOGY...
THERE ARE TWO PERIODS OF CONCERN...THE FIRST BEING THIS AFTERNOON
INTO TONIGHT AND THE SECOND BEING FRIDAY INTO FRIDAY EVENING. THE
NEAR TERM AND SHORT TERM DISCUSSIONS ABOVE HIGHLIGHT THE
METEOROLOGICAL SUPPORT FOR THIS. FOR THIS AFTERNOON INTO TONIGHT
EXPECT SHOWERS AND THUNDERSTORMS...SOME WHICH WILL TRAIN TO
PRODUCE WIDESPREAD QPF AMOUNTS OF 1 TO 3 INCHES OF RAIN...WITH
ISOLATED AMOUNTS OF 3 TO 6 INCHES POSSIBLE ESPECIALLY FROM THE
CATSKILLS AND GREATER CAPITAL DISTRICT EAST TO SOUTHERN
VERMONT...THE BERKSHIRES AND LITCHFIELD HILLS. AREAS THAT RECEIVED
HEAVY RAINFALL EARLIER THIS WEEK INCLUDING PARTS OF THE BERKSHIRES
AND TACONICS WILL BE EVEN MORE PRONE TO FLASH FLOODING.
THE SECOND ROUND OF CONVECTION ON FRIDAY MAY PRODUCE SIMILAR
AMOUNTS OVER THE VIRTUALLY THE SAME AREA...BUT IT DOES APPEAR THAT
THIS NEXT WAVE OF LOW PRESSURE WILL MOVE A LITTLE FASTER. THIS
SITUATION WILL ALSO NEED TO BE MONITORED VERY CLOSELY AND WILL BE
HIGHLIGHTED IN HWO.

IN ADDITION TO THE FLASH FLOOD THREAT...THERE IS ALSO CONCERN
FOR SOME OF THE MAINSTEM RIVERS ESPECIALLY WHERE TRAINING OCCURS
OVER A RIVER BASIN. THE HIGHEST FORECAST RIVER LEVELS ARE EXPECTED
TO BE IN WESTERN NEW ENGLAND WHERE SEVERAL RIVERS ARE FORECAST TO
BE NEAR BANK FULL BY THURSDAY MORNING.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ001-013.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ039>043-047>054-
     058>061-063>066-082>084.
MA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MAZ001-025.
VT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VTZ013>015.

&&

AVIATION...NAS
Hazardous weather outlook, Jul 29, 12:10 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
110 PM EDT WED JUL 29 2009

CTZ001-013-MAZ025-NYZ058>061-063>066-301100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
110 PM EDT WED JUL 29 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...THE SOUTHERN BERKSHIRES IN WESTERN MASSACHUSETTS AND
THE CENTRAL AND SOUTHEAST CATSKILLS...TACONICS AND MID HUDSON
VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING MAY BE SEVERE. THE GREATEST THREAT FROM THE
THUNDERSTORMS WOULD BE DAMAGING WINDS. THE THUNDERSTORMS ARE
EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WHICH
ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE STRONG GUSTY WINDS
AND HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS IN EFFECT FOR THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD.

IN MASSACHUSETTS...
BERKSHIRE.

IN NEW YORK...
COLUMBIA...DUTCHESS...GREENE AND ULSTER.

IN ADDITION...SKYWARN SPOTTERS ARE REQUESTED TO SEND RAINFALL REPORTS OF 2
INCHES OR MORE...AS WELL AS ANY REPORTS OF FLOODING OR BANKFULL OR
NEAR BANKFULL BODIES OF WATER...TO THE NATIONAL WEATHER SERVICE BY
TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET.

NYZ042-083-301100-
NORTHERN WARREN-SOUTHEAST WARREN-
110 PM EDT WED JUL 29 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WARREN COUNTY IN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT ARE NOT EXPECTED TO BE
SEVERE...BUT MAY PRODUCE GUSTY WINDS AND BRIEF PERIODS OF HEAVY
RAIN. THE THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHWEST TO
NORTHEAST AT 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WHICH
ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE STRONG GUSTY WINDS
AND HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-038-301100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
110 PM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS AND
WESTERN MOHAWK VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT ARE NOT EXPECTED TO BE
SEVERE...BUT MAY PRODUCE GUSTY WINDS AND BRIEF PERIODS OF HEAVY
RAIN. THE THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHWEST TO
NORTHEAST AT 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WHICH
ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE STRONG GUSTY WINDS
AND HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ001-NYZ039>041-043-047>054-082-084-VTZ013>015-301100-
NORTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-NORTHERN FULTON-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
110 PM EDT WED JUL 29 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BERKSHIRES OF WESTERN
MASSACHUSETTS...THE EASTERN MOHAWK VALLEY...LAKE GEORGE SARATOGA
REGION...GREATER CAPITAL DISTRICT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING MAY BE SEVERE. THE GREATEST THREAT FROM THE
THUNDERSTORMS WOULD BE DAMAGING WINDS AND LARGE HAIL. THE
THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST AT
25 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WHICH
ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE STRONG GUSTY WINDS
AND HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS IN EFFECT FOR THE FOLLOWING COUNTIES...

IN MASSACHUSETTS...
BERKSHIRE...

IN NEW YORK...
ALBANY...FULTON...MONTGOMERY...RENSSELAER...SARATOGA...
SCHENECTADY...SCHOHARIE...WASHINGTON...

IN VERMONT...
BENNINGTON AND WINDHAM.

IN ADDITION...SKYWARN SPOTTERS ARE REQUESTED TO SEND RAINFALL REPORTS OF 2
INCHES OR MORE...AS WELL AS ANY REPORTS OF FLOODING OR BANKFULL OR
NEAR BANKFULL BODIES OF WATER...TO THE NATIONAL WEATHER SERVICE BY
TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET.

In the hours before

Special weather statement, Jul 29, 12:14 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
114 PM EDT WED JUL 29 2009

NYZ052-053-058>061-064-291745-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN GREENE NY-EASTERN ULSTER NY-WESTERN RENSSELAER NY-
EASTERN ALBANY NY-
114 PM EDT WED JUL 29 2009

...A STRONG THUNDERSTORM IN

  SOUTHEASTERN ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  NORTHWESTERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF HUDSON...
  EASTERN GREENE COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF CATSKILL...
  EXTREME SOUTHWESTERN RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  EXTREME NORTHEASTERN ULSTER COUNTY IN EAST CENTRAL NEW YORK...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF CATSKILL...AND
MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
ATHENS BY 130 PM EDT
6 MILES NORTHWEST OF HUDSON BY 135 PM EDT
COXSACKIE...6 MILES SOUTHWEST OF KINDERHOOK...7 MILES SOUTH OF NEW
BALTIMORE AND 9 MILES SOUTH OF RAVENA BY 145 PM EDT

SNYDER
Special weather statement, Jul 29, 12:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
125 PM EDT WED JUL 29 2009

MAZ001-NYZ054-084-VTZ013-291800-
EASTERN RENSSELAER NY-BENNINGTON VT-SOUTHERN WASHINGTON NY-
NORTHERN BERKSHIRE MA-
125 PM EDT WED JUL 29 2009

...A STRONG THUNDERSTORM IN

  NORTHEASTERN RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  EXTREME SOUTHEASTERN WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  SOUTHWESTERN BENNINGTON COUNTY IN SOUTHERN VERMONT...
  THIS INCLUDES THE CITY OF BENNINGTON...
  NORTH CENTRAL BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR BERLIN...OR ABOUT 11 MILES WEST OF NORTH ADAMS...AND
MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
WESTON FIELD AND WILLIAMSTOWN BY 135 PM EDT
POWNAL BY 145 PM EDT
BENNINGTON BY 200 PM EDT

SNYDER
Special weather statement, Jul 29, 12:27 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
127 PM EDT WED JUL 29 2009

NYZ039-040-047-049-050-082-291800-
SCHOHARIE NY-EASTERN SCHENECTADY NY-SOUTHERN SARATOGA NY-
MONTGOMERY NY-SOUTHERN FULTON NY-NORTHERN FULTON NY-
127 PM EDT WED JUL 29 2009

...A STRONG THUNDERSTORM IN

  WEST CENTRAL SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
  EXTREME NORTH CENTRAL SCHENECTADY COUNTY IN EAST CENTRAL NEW
  YORK...
  NORTH CENTRAL SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
  SOUTHEASTERN FULTON COUNTY IN EASTERN NEW YORK...
  THIS INCLUDES THE CITIES OF...JOHNSTOWN...GLOVERSVILLE...
  EASTERN MONTGOMERY COUNTY IN EASTERN NEW YORK...
  THIS INCLUDES THE CITIES OF...FONDA...AMSTERDAM...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR FONDA...OR ABOUT OVER FONDA...AND MOVING NORTHEAST AT 20
MPH.

THE THUNDERSTORM WILL BE NEAR...
FONDA BY 135 PM EDT
TRIBES HILL AND 6 MILES SOUTHEAST OF JOHNSTOWN BY 145 PM EDT
FORT JOHNSON BY 150 PM EDT
AMSTERDAM AND 7 MILES SOUTHEAST OF GLOVERSVILLE BY 155 PM EDT
BROADALBIN...HAGAMAN AND 7 MILES SOUTH OF MAYFIELD BY 200 PM EDT

SNYDER
Special weather statement, Jul 29, 12:43 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
143 PM EDT WED JUL 29 2009

MAZ001-NYZ052>054-059>061-291815-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-EASTERN ALBANY NY-
NORTHERN BERKSHIRE MA-
143 PM EDT WED JUL 29 2009

...A STRONG THUNDERSTORM IN

  SOUTHEASTERN ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  NORTHERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF CHATHAM...
  NORTHEASTERN GREENE COUNTY IN EAST CENTRAL NEW YORK...
  SOUTHWESTERN RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF NASSAU...
  WEST CENTRAL BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING.  THIS STORM
WAS LOCATED NEAR KINDERHOOK...OR ABOUT 8 MILES WEST OF CHATHAM...AND
MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
VALATIE AND KINDERHOOK BY 150 PM EDT
6 MILES NORTHWEST OF CHATHAM BY 155 PM EDT
NASSAU BY 210 PM EDT
STEPHENTOWN AND 7 MILES WEST OF NEW LEBANON BY 215 PM EDT

SNYDER

The radar

The Albany radar (KENX), 31 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 thunderstorm wind, 2 flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 29, 12:45 PM EST
Where
Greene County, 0.52 mi SSE of Climax
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.364, -73.844

Trees and limbs were reported down on Bronck Mill Road, located near Climax.

Flash Flood, Columbia

When
July 29, 1:20 PM EST to 7:20 PM EST
Where
Columbia County, 0.69 mi N of Stuyvesant to 2.14 mi WSW of Brick Tavern
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.390, -73.780

Training thunderstorms produced very heavy rainfall across northern Columbia County. A large section of Route 9J near Stuyvesant was closed due to flash flooding from this intense rainfall.

Lightning, Ulster

When
July 29, 2:30 PM EST
Where
Ulster County, 0.51 mi E of Woodstock
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.050, -74.110

Trees and wires were reported down approximately 1 mile north of Woodstock due to lightning.

Thunderstorm Wind, Columbia

When
July 29, 2:30 PM EST
Where
Columbia County, 0.69 mi S of Kinderhook
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.390, -73.700

Wires and a pole were reported down near Kinderhook due to strong thunderstorm winds.

Thunderstorm Wind, Ulster

When
July 29, 2:30 PM EST
Where
Ulster County, 0.86 mi NE of Wittenberg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.040, -74.210

A tree was reported down on Wittenberg Road, located approximately 1 mile west of Woodstock, due to strong thunderstorm winds.

Flash Flood, Greene

When
July 29, 3:00 PM EST to 7:45 PM EST
Where
Greene County, 0.86 mi SE of West Coxsackie to 0.74 mi NNE of Coxsackie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.360, -73.810

Training thunderstorms produced very heavy rainfall across eastern portions of Greene County Wednesday afternoon and evening, resulting in flash flooding. State Route 385, or Mansion Street, in Coxsackie was closed due to flash flooding from this heavy rainfall. Several other streets within the village of Coxsackie were also impassable Wednesday evening due to flooding.

Flash Flood, Rensselaer

When
July 29, 3:00 PM EST to 9:00 PM EST
Where
Rensselaer County, 0.41 mi ESE of Schodack Center to 4.62 mi ENE of West Stephentown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.547, -73.673

Significant flash flooding occurred in central and southern Rensselaer County Wednesday afternoon and evening, as a result of training thunderstorms which produced excessive rainfall, and caused Kinderhook Creek to overflow its banks.

Numerous roadways and bridges were closed, some of which were washed out. The hardest hit areas included, but were not limited to, Nassau, Stephentown, Schodack, and Sand Lake.

In Nassau, a state of emergency was declared, and State Route 43 between Pikes Pond Road and Reno Road was closed due to flooding.

In Stephentown, the bridge at State Route 22 and Provost Road was deemed unsafe, resulting in the closure of a portion of Route 22. In addition, flooding closed a portion of South Stephentown Road between Garfield Road and Andrews Lane.

In Sand Lake, Bauer Road was closed due to a bridge washout.

In Schodack, Clove Road off State Route 43 was closed to due flooding.

Flash Flood, Saratoga

When
July 29, 3:00 PM EST to 5:45 PM EST
Where
Saratoga County, 0.85 mi NE of Edinburg to 2.04 mi E of Batchellerville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.230, -74.090

Flash flooding from heavy rainfall resulted in the closure of South Shore Road in Edinburg.

Flash Flood, Columbia

When
July 29, 3:45 PM EST to 7:20 PM EST
Where
Columbia County, 0.69 mi N of Stuyvesant to 2.14 mi WSW of Brick Tavern
Cause
Heavy Rain
Property damage
$4.5 million
Reported by
Law Enforcement
Coordinates
42.390, -73.780

Training thunderstorms produced excessive rainfall, and major flash flooding across northern and central portions of Columbia County during Wednesday afternoon and night. The heavy rainfall also led to Kinderhook Creek overflowing its banks.

Numerous roadways were closed due to flooding, which included, but were not limited to, Route 28, Route 13 near Albany Turnpike, Route 295 near Schillings Crossing Road, Hennett Road, McCagg Road, Gun Road, and Novak Road in Chatham, Route 9H near Fischer Road, East Shore Drive, and State Route 203 near Chapel Drive in Kinderhook, State Route 20 near the Speedway in New Lebanon, and Route 9J in Stuyvesant. Novak Road in Kinderhook and Reed Road in Ghent were reportedly washed out.

Numerous campers were stranded in water and mud within the parking area and adjacent camping area at Lebanon Valley Speedway in New Lebanon.

In addition, in Red Rock, County Route 5 at County Route 24 was closed due to a mudslide, and in Hollowville, County Route 16 was also closed due to a mudslide.

The severe flooding also led to the declaration of a state of emergency for the towns of Stuyvesant, Kinderhook, and New Lebanon.

Preliminary damage estimates in Columbia County from the flash flooding were in excess of $4 million.

Flood, Columbia

When
July 29, 7:20 PM EST to July 31, 5:00 AM EST
Where
Columbia County, 0.69 mi N of Stuyvesant to 2.14 mi WSW of Brick Tavern
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.390, -73.780

Flooding from previous heavy rainfall continued from Wednesday night into Friday morning. Numerous roadways remained closed, and many basements were pumped out during this time.

As a result of the flooding, Amtrak train service was suspended early Thursday morning on July 30th between the Rensselaer Rail Station and Penn Station, in order for track and signal systems to be examined for flood damage in Hudson. The rail service resumed by early Thursday afternoon.

Flood, Rensselaer

When
July 29, 9:00 PM EST to July 31, 5:00 AM EST
Where
Rensselaer County, 1.72 mi SW of Stephentown Center to 0.41 mi SSE of Garfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.552, -73.444

Flooding from antecedent heavy rainfall continued from Wednesday night into early Friday morning. Numerous roadways remained closed, and many basement pumpouts occurred during this time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181672, 181681, 181682, 181683, 181684, 181685, 181707, 181721, 189368, 181757, 181768.